Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 7, NWS Amarillo, TX

March 23, 2018Cimarron County, Oklahoma; 4 counties in Texas

NWS Amarillo, TX issued this wind advisory at Mar 23, 2018, 3:51 AM CDT for Cimarron County, Oklahoma; 4 counties in Texas. It took effect at Mar 23, 2018, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2018, 3:51 AM CDT (08:51 UTC)
In effect from
Mar 23, 2018, 12:00 PM CDT
Expired
Mar 23, 2018, 8:00 PM CDT
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3600 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WWUS74 KAMA 230851
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
351 AM CDT Fri Mar 23 2018

TXZ002-007-012-017-231000-
/O.CAN.KAMA.HW.A.0002.180323T1600Z-180324T0000Z/
Sherman-Moore-Potter-Randall-
Including the cities of Stratford, Dumas, Amarillo, and Canyon
351 AM CDT Fri Mar 23 2018

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Amarillo has cancelled the High
Wind Watch.

Widespread damaging winds are no longer expected.

$$

TXZ001-006-011-016-240100-
/O.UPG.KAMA.HW.A.0002.180323T1600Z-180324T0000Z/
/O.NEW.KAMA.WI.Y.0007.180323T1700Z-180324T0100Z/
Dallam-Hartley-Oldham-Deaf Smith-
Including the cities of Dalhart, Hartley, Channing, Vega, 
and Hereford
351 AM CDT Fri Mar 23 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

The National Weather Service in Amarillo has issued a Wind
Advisory, which is in effect from noon today to 8 PM CDT this
evening. The High Wind Watch is no longer in effect.

* Timing...From noon today through 8 PM this evening.

* Winds...Southwest 35 to 40 mph with gusts up to 55 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility... 
  and cause flying debris. Isolated power outages could be 
  possible.

* Winds...Southwest 30 to 40 mph with gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities...
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$

OKZ001-240100-
/O.NEW.KAMA.WI.Y.0007.180323T1700Z-180324T0100Z/
Cimarron-
Including the cities of Boise City and Keyes
351 AM CDT Fri Mar 23 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

The National Weather Service in Amarillo has issued a Wind
Advisory, which is in effect from noon today to 8 PM CDT this
evening.

* Timing...From noon today through 8 PM this evening.

* Winds...Southwest 35 to 40 mph with gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities...
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$

Cockrell
1 follow-up statement
832 
WWUS74 KAMA 232256
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
556 PM CDT Fri Mar 23 2018

OKZ001-TXZ001-006-011-016-240100-
/O.CON.KAMA.WI.Y.0007.000000T0000Z-180324T0100Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
Channing, Vega, and Hereford
556 PM CDT Fri Mar 23 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* Timing...Through 8 PM CDT this evening. 

* Winds...Sustained southwest winds of 35 to 39 mph with gusts to
  near 50 mph are expected until around 8 PM across the western
  Oklahoma Panhandle as well as the western Texas Panhandle. These
  winds will diminish after 8 PM CDT this evening. 

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities... 
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$

Andrade

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Mar 23, 12:32 AM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 23, 12:32 AM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1232 AM CDT Fri Mar 23 2018

.AVIATION...
06Z TAF Cycle:

VFR conditions expected through the period with cirrus decreasing
this afternoon. Winds will be mostly light and variable through
the mid morning hours. Around mid to late morning, southwest winds
will increase to around 20 to 30 knots with the strongest winds at
KDHT where gusts may exceed 40 knots at times. A weak Pacific
front will switch winds to the northwest at 10 to 20 knots around
sunset for the northern terminals and a few hours later for KAMA.

Ward

&&

PREV DISCUSSION... /Issued 423 PM CDT Thu Mar 22 2018/

DISCUSSION...

Fire weather remains the immediate threat for the forecast area.
Extremely critical fire weather conditions are expected tomorrow.
Followed by elevated fire weather Saturday, and then critical fire
weather on Sunday. Next week we get a shift towards precipitation
chances which would be a very welcoming change to the Panhandles.
Also, it appears we will break some temperature records tomorrow for
March 23rd (See Climate section below).

A surface low will emerge in eastern Colorado and make its way into
western Kansas by Friday afternoon. The pressure gradient across the
Panhandles will not be that strong due to the surface trough
position and isobar spread, however, steep lapse rates will
result in deep mixing and hence strong wind speeds. These strong
westerly wind speeds (approaching possible high wind warning
criteria) of 30 to 40 mph with gusts around 50-60 mph combined
with low relative humidity values will result in extremely
critical fire weather conditions Friday. Forecast soundings
suggest mixing will result in strong momentum transfer to the
surface, and 50 to 60 mph gusts are not out of the question for
perhaps a couple hours tomorrow afternoon. Any fire starts could
result in rapid fire growth. We currently have a high wind watch
out to cover these strong wind speeds, this could easily turn into
a high wind warning or perhaps a wind advisory. The big picture
here is that extreme caution should be used with any activities
which could result in sparks/flames that create a potential fire
start. Please see the Fire Weather section below for more details.

Saturday could turn into an elevated to perhaps spotty critical fire
weather day for far western portions of the Texas Panhandle.
However, Sunday and Monday are more likely our next threat for
fire weather due to breezy wind speeds and low relative humidity
values. Stay tuned. Fire weather focus for the time being should
be Friday afternoon.

Some day-to-day consistency as started to emerge with
precipitation chances for next week. There are some discrepancies
with regards to timing and overall chances, but the big picture is
we have chances Monday night through Wednesday night. We could
actually get measurable precipitation that would be "noticeable"
for much of the drought stricken area. However, don't get your
hopes up too much, as it appears now we will still end up MUCH
below normal for the month of March. To put this into perspective,
Amarillo city area normal for the month of March is 1.39 inches
of moisture. We would be fortunate to end the month with half of
this value. Anything is good at this point since we have had only
a hundredth of an inch since October around the Amarillo city
area, and the same can be said for much of the forecast area which
is in extreme drought. Also noteworthy is the fact we could see a
mixture of precipitation. Snow, rain/snow, and some thunderstorms
across the Panhandles may result next week over the first three
days. Its too early too say with much confidence, but severe
weather appears unlikely at this time, and its too early to say
weather snowfall amounts will amount to anything.

Guerrero

FIRE WEATHER...

Extremely critical fire weather conditions are expected tomorrow
for much of the forecast area due to a combination of strong wind
speeds, low relative humidity values, and high energy release
component (ERC) values. Twenty foot wind speeds will be westerly
at 30 to 40 mph with gusts around 50 mph (perhaps as high as 60
mph). A sharp gradient in RH values could result tomorrow due to
the dryline not progressing all the way east of the forecast area,
so some areas across the Texas Panhandle could be as high as 20
percent in the afternoon. Nevertheless, dry conditions are
expected tomorrow. ERC values should easily be in the 85th to low
90th percentile. Given these strong parameters, tomorrow will
result in extremely critical fire weather conditions, especially
across western portions of the Panhandles.

Guerrero

CLIMATE...

Records in jeopardy tomorrow:

Amarillo  83    (set in 1910/2002)           |    Forecast is 89
Borger    84    (set in 2017)                |    Forecast is 90
Dalhart   88    (set in 2017)                |    Forecast is 84
Guymon    88    (unofficially set in 2017)   |    Forecast is 88

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from noon CDT today through this evening for
     the following zones: Collingsworth...Donley...Gray...
     Hemphill...Lipscomb...Ochiltree...Roberts...Wheeler.

     Red Flag Warning from noon today to 9 PM CDT this evening for
     the following zones: Armstrong...Carson...Dallam...Deaf
     Smith...Hansford...Hartley...Hutchinson...Moore...Oldham...
     Potter...Randall...Sherman.

     High Wind Watch from 11 AM CDT this morning through this evening
     for the following zones: Dallam...Deaf Smith...Hartley...
     Moore...Oldham...Potter...Randall...Sherman.

OK...Fire Weather Watch from noon CDT today through this evening for
     the following zones: Beaver.

     Red Flag Warning from noon today to 9 PM CDT this evening for
     the following zones: Cimarron...Texas.

&&

7/3
Hazardous weather outlook, Mar 23, 3:48 AM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
348 AM CDT Fri Mar 23 2018

OKZ001>003-TXZ001>020-232115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
348 AM CDT Fri Mar 23 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical to extremely critical fire weather conditions are
expected today across the entire combined Panhandles. The
strongest winds are expected across the western one-third of the
Panhandles, where a wind advisory will be in effect through early
this evening. A Red Flag Warning will be in effect for the all of
the Panhandles through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions are possible for the western
Panhandles on Saturday.

Elevated fire weather conditions are possible for the all of the
Panhandles on Sunday and Monday, with critical fire weather
conditions possible for the southwestern half of the Combined
Panhandles on Sunday, and for the western one-third on Monday.

Thunderstorms will be possible across portions of the Panhandles
Monday night. At this time, severe weather looks unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical to extremely critical fire weather conditions today, and
then elevated to critical fire weather conditions on Sunday and
Monday.

Cockrell

Nearby

Wind Advisories in Texas, 2018Wind Advisories in Oklahoma, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.